Thunderstorm Wind, Dallas
- When
- September 7, 1:58 PM CST
- Where
- Dallas County, 3 mi S of Waukee
- Measured
- 52 kt (60 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.567, -93.900
An unstable airmass was in place over Iowa during the day on the 7th. A strong area of convection passed through the state during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass was in place over Iowa during the day on the 7th. A strong area of convection passed through the state during the morning hours. Though there was only brief clearing, the airmass was able to recharge as winds strengthened aloft and temperatures began to cool. An upper level disturbance moved rapidly northeast across the state, setting off another round of severe weather in the form of high winds. A line of thunderstorms developed from north central into southwest Iowa. Initially they were ahead of an approaching cold front, but soon outran the support of the front. The upper level system took over changing the line into series of bow echos. Winds of 60 MPH were first reported in Dallas County of central Iowa. The storms raced northeast at 60 MPH or more and moved into Story County. High winds of 60 to 80 MPH were common with these storms as they moved through. Large trees were downed by the high winds. One person was injured as the storms moved through Nevada in Story County. There were several reports of outbuilding damage and damage to grain bins. Damage was widespread in Story County. As a result Governor Vilsack declared Story County a disaster area. In Hardin County west of Hubbard, two barns were destroyed, killing some of the livestock contained within. The storms continued to move northeast and caused damage to a house northwest of Frederika in Bremer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 10:55 AM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1155 AM CDT FRI SEP 7 2001 FRONT MAKING SLOW PROGRESS EAST INTO IOWA AS MORNING CONVECTION MOVES RAPIDLY EAST. SEVERAL LOW LEVEL BOUNDARIES EXIST IN THE POST CONVECTIVE ATMOSPHERE ACROSS CENTRAL IOWA WITH SOME RECOVERY TAKING PLACE. ALTHOUGH SHEAR IS NOT OVERWHELMING...HAVE SEEN INDICATIONS OF BACKING WIND NEAR THE FRONT WHERE CURRENT CONVECTION IS DEVELOPING. STORM ALSO MOVING RATHER QUICKLY IN RAPID SOUTHWEST FLOW AND WOULD NOT BE SURPRISED TO SEE STRONGER STORMS PRODUCE SVR GUSTS DURING THE AFTERNOON. IN ADDITION...MOIST ATMOSPHERE AND HENCE LOW LFC COULD CONTRIBUTE TO A QUICK SPIN UP OF A TORNADO. THE MAIN DIFFERENCE FROM YESTERDAY IS THE LACK OF A STRONG UPPER LEVEL VORT. HAVE UPDATED FORECAST TO INCLUDE THE POSSIBILITY OF SEVERE STORM THIS AFTERNOON. HEAVY RAINS CONTINUE TO BE A THREAT AS DEEP MOISTURE IS IN PLACE AND WL ALSO MENTION IN ZONES. .DSM...NONE COGIL
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT FRI SEP 7 2001
A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS MORNING AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY TOMORROW MORNING. THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS. MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS. ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL. SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.
HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... ANYTIME THIS AFTERNOON AND TONIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ007-016-017-025-026-034>036-045>047-057-058-070-081100-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...FORT DODGE...
MASON CITY AND WEBSTER CITY
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... THROUGH MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ004>006-015-023-024-033-044-081100-
CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... THIS AFTERNOON
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
SMALL
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The national radar mosaic for the moment the first event began.
17 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267024, 5267025, 5267026, 5267027, 5267028, 5267029, 5267030, 5267031, 5267032, 5267033, 5267034, 5267035, 5267036, 5267037, 5267099, 5267100, 5267101.